Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 24, NWS Phoenix, AZ

July 24, 2020Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 24, 2020, 3:49 PM MST for Maricopa County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2020, 3:49 PM MST (22:49 UTC)
Expired
Jul 24, 2020, 7:45 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 59 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2020-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2020-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

732 
WGUS55 KPSR 242249
FFWPSR
AZC013-250245-
/O.NEW.KPSR.FF.W.0024.200724T2249Z-200725T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
349 PM MST Fri Jul 24 2020

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  The Bush Fire burn scar in...
  Maricopa County in south central Arizona...

* Until 745 PM MST.

* At 349 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over the Bush Fire Burn Scar. Between 0.5 and 1 inch of 
  rain has fallen. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Sycamore Creek. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Bush Fire
           Burn Scar.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Bush Fire Burn Scar.

* Some locations that will experience flash flooding include...
  Ballantine Trailhead and Round Valley.

This includes the following highways...
	AZ Route 87 between mile markers 205 and 215.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3385 11139 3382 11137 3381 11139 3379 11138
      3378 11139 3373 11139 3368 11145 3369 11150
      3372 11151 3374 11150 3375 11153 3376 11153
      3378 11152 3380 11149 3382 11150 3384 11149
      3385 11147 3386 11147 3386 11146 3387 11146

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.5 INCHES IN 1 HOUR 

$$

MS
3 follow-up statements
868 
WGUS75 KPSR 250002
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
502 PM MST Fri Jul 24 2020

AZC013-250245-
/O.CON.KPSR.FF.W.0024.000000T0000Z-200725T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
502 PM MST Fri Jul 24 2020

...FLASH FLOOD WARNING FOR THE BUSH FIRE BURN SCAR REMAINS IN EFFECT 
UNTIL 745 PM MST THIS EVENING FOR MARICOPA COUNTY...

At 502 PM MST, Doppler radar indicated thunderstorms have produced 
heavy rain over the Bush Fire Burn Scar. Between 0.5 and 1 inch of 
rain has fallen. Flash flooding is ongoing or expected to begin 
shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Sycamore Creek. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Bush Fire Burn Scar.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Bush Fire Burn Scar.

Some locations that will experience flash flooding include...
  Ballantine Trailhead and Round Valley.

This includes the following highways...
	AZ Route 87 between mile markers 209 and 216.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3385 11139 3382 11137 3381 11139 3379 11138
      3378 11139 3373 11139 3368 11145 3369 11150
      3372 11151 3374 11150 3375 11153 3376 11153
      3378 11152 3380 11149 3382 11150 3384 11149
      3385 11147 3386 11147 3386 11146 3387 11146

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

INS
692 
WGUS75 KPSR 250126
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
626 PM MST Fri Jul 24 2020

AZC013-250245-
/O.CON.KPSR.FF.W.0024.000000T0000Z-200725T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
626 PM MST Fri Jul 24 2020

...FLASH FLOOD WARNING FOR THE BUSH FIRE BURN SCAR REMAINS IN EFFECT 
UNTIL 745 PM MST THIS EVENING FOR MARICOPA COUNTY...

At 626 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain over the Bush Fire Burn Scar. Between 1 and 1.5 inches of rain 
has fallen. Flash flooding is expected.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Sycamore Creek. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Bush Fire Burn Scar.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Bush Fire Burn Scar.

Some locations that will experience flash flooding include...
  Ballantine Trailhead and Round Valley.

This includes the following highways...
	AZ Route 87 between mile markers 209 and 216.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3385 11139 3382 11137 3381 11139 3379 11138
      3378 11139 3373 11139 3368 11145 3369 11150
      3372 11151 3374 11150 3375 11153 3376 11153
      3378 11152 3380 11149 3382 11150 3384 11149
      3385 11147 3386 11147 3386 11146 3387 11146

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Hirsch
964 
WGUS75 KPSR 250242
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
742 PM MST Fri Jul 24 2020

AZC013-250252-
/O.EXP.KPSR.FF.W.0024.000000T0000Z-200725T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
742 PM MST Fri Jul 24 2020

...FLASH FLOOD WARNING FOR THE BUSH FIRE BURN SCAR WILL EXPIRE AT 
745 PM MST THIS EVENING FOR MARICOPA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3385 11139 3382 11137 3381 11139 3379 11138
      3378 11139 3373 11139 3368 11145 3369 11150
      3372 11151 3374 11150 3375 11153 3376 11153
      3378 11152 3380 11149 3382 11150 3384 11149
      3385 11147 3386 11147 3386 11146 3387 11146

$$

INS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 1:42 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 24, 1:42 PM MST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
142 PM MST Fri Jul 24 2020

.SYNOPSIS...
Chances for showers and thunderstorms will generally remain
confined to south-central Arizona through Saturday, with periods
of locally heavy rain possible across southern Gila County through this
evening. Southwest Arizona and southeast California will
generally remain dry as the moisture remains further east.
Rain chances decrease for Sunday into the first half of next
week. Temperatures will be below normal for most locations through
the weekend before warming back up above normal for the first
half of next week.

&&

.DISCUSSION...
A mid-level moisture plume was evident on water vapor imagery this
afternoon across the eastern half of Arizona. Showers and
thunderstorms have been developing within this plume, with the
most widespread activity northeast of Tucson occurring in response
to a weak impulse spreading northward. An axis of precipitable
water is nosing into the Phoenix area from the southeast,
featuring magnitudes of 1.5-1.6 inch. Observed soundings from this
morning show very weak flow in the lower-mid troposphere, with
stronger southerly flow aloft. As a result, should see slow-moving
storms with anvils rapidly spreading northward through this
evening. Flash flood potential appears to be heightened across
eastern portions of southern Gila County this afternoon in
response to the aforementioned upper impulse. A Flash Flood Watch
has been issued here, which includes the Blue River 1 and 2 burn
scar areas. Other short-term guidance, including the HRRR, HREF,
and experimental WarnOnForecast (WOF), show isolated to scattered
thunderstorms extending into the outskirts of the Greater Phoenix
area this afternoon and evening. Locally heavy rain will be the
main threat, along with strong wind gusts. Blowing dust potential
appears to be tempered by the recent rainfall southeast of the
Phoenix area, and the lack of strong/widespread outflow generation
across the lower deserts. Given the tight moisture gradient from
west to east, southwest Arizona and southeast California will
remain mostly dry, with exception to perhaps a few isolated
thunderstorms over La Paz County.

Not much change in the environment on Saturday with the level of
activity likely to be dictated by the amount of cloud cover and
convection from the previous night. Most short-term ensemble
guidance favors scattered convection across southern Gila County
and along the northern parts of Maricopa County. A slight
downtrend on Sunday is expected with modest drying, keeping the
highest thunderstorm chances across southern Gila County. The
large-scale pattern should remain fairly consistent through much
of next week, with strong southwesterly flow featuring weak
shortwave troughs remaining positioned to the northwest, which
will keep a tight moisture gradient near the Colorado River Valley
and preclude exceptionally rich moisture from moving northward.
One potential wildcard is the remnants of Tropical Storm Hanna
(currently near the Texas coast), and if that moisture will
eventually move northward across northwestern Mexico.

&&

.AVIATION...Updated at 1812Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

As Monsoon disturbances continue to move north through the region
expect partly to mostly cloudy skies with variable FEW-BKN decks
from 7-15 kft. Light winds should start to favor the south during
the early afternoon around 5-10 kts. The main concern will be the
chance for outflow winds and isolated showers/storms during the
late afternoon or the early evening. An outflow boundary looks
likely from the east, with gusts near 20 kts possible around 1-3Z.
If storms were to redevelop near terminals, the best time frame
would be from 01-07Z. Reduced visibilities around 4-5 sm in areas
of patchy blowing dust or showers will also be possible. Although
uncertainty exists on the exact timing and position of storms and
their outflow winds, the northern and eastern terminals, like
KIWA, KDVT and KSDL appear to have better better storm/wind
chances.

Southeast California/Southwest Arizona including KIPL and KBLH:

Expect dry conditions under clear skies through the TAF period.
Light to light and variable diurnal winds will be favored through
the much of the period. The exception will be breezy southerly
winds at KBLH during the afternoon with some gusts into the teens.

&&

.FIRE WEATHER...
Monday through Friday:
A low-grade Monsoon pattern is forecast to take hold for most of
the week, with the relatively highest chances for isolated
thunderstorms confined to southern Gila County. Temperatures will
also warm to a few degrees above-normal by mid-week. Dry air will
remain firmly entrenched across southeast California and southwest
Arizona for most of the period. Minimum relative humidity values
will generally range from the low teens across southeast
California to the 20s over south-central Arizona. Overnight
recovery above 30% is expected for all locations with values above
50% over the higher terrain of Gila County. Diurnal winds are
expected aside from any gusty outflows associated with
thunderstorms.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 10 PM MST this evening for AZZ560-563.

CA...None.
&&

DISCUSSION...Rogers
AVIATION...Feldkircher
FIRE WEATHER...Smith/Hopper

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:47 PM MSTSpecial Weather StatementPSR58 min
Jul 23, 10:36 PM MSTSpecial Weather StatementPSR39 min
Jul 23, 11:09 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa3 hr
Jul 23, 11:15 PM MSTSpecial Weather StatementPSR45 min
Jul 23, 11:59 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Maricopa2 hr
Jul 24, 10:29 AM MSTFlash Flood WatchPSRGila8 hr
Jul 24, 4:58 PM MSTSpecial Weather StatementPSRMaricopa47 min

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.